Antibiotics and the Pill: Ask a Health Question

Our Health Information Line receives calls and emails from women on a broad range of health issues. This regular column features answers to some of them.

 

Q: I was recently prescribed antibiotics for a urinary tract infection (UTI). I am taking the Pill but my doctor said I did not need to take extra contraceptive precautions due to the antibiotics. Is she correct?

A: It is a common misconception that if you take antibiotics while on the combined oral contraceptive pill (the Pill) you must use additional precautions such as condoms or abstinence. In fact, it is now known that the most commonly used antibiotics do not actually reduce the effectiveness of the Pill and, therefore, no extra precautions are required when taking them. Antibiotics that fall into this category are penicillins, tetracyclines and cephalosporins. It is great that your doctor provided this advice as sometimes they assume that women already know and, therefore, don’t mention it, resulting in women using extra precautions unnecessarily.

So why is the misconception around antibiotics and the Pill so pervasive? This was the information given to women for many years and so it is often hard to change people’s beliefs. The information is often shared particularly from mother to daughter and friend to friend. Women may also know someone who claims they fell pregnant after taking antibiotics while on the Pill. Their pregnancy is likely to be the result of vomiting or severe diarrhoea that accompanied a period of illness instead of antibiotic use.

There are a few antibiotics that do impact on the Pill such as Rifampicin and Rifabutin. These antibiotics, however, are not widely prescribed. They are predominantly used for treating severe infections like tuberculosis. If a woman was prescribed these antibiotics she would need to use additional methods of contraception (i.e., condoms) while she was taking the course of antibiotics and for seven days following their completion.  

While the majority of antibiotics do not impact on the effectiveness of the Pill there are many medicines, including complementary medicines that can interfere with its effectiveness. These include antiepileptic drugs, protease inhibitors and the herbal medicine St John’s wort.

When you are prescribed a medication, always be sure to discuss with your doctor or pharmacist any possible interactions with other medicines you are already taking, such as the Pill. You should also include any complementary medicines or over-the-counter medicines as these might also have an impact.

Last updated: March 2016

Women's Health Queensland Wide Inc. This article was written by Kirsten Braun and reviewed by the Women's Health Queensland Wide editorial committee. It was published in Health Journey 2016 Issue 1.

Tags: 

The content of this publication ("the information") is provided for information purposes only. The information is provided solely on the basis that recipients should verify all the information provided. The information is not intended to be used to diagnose, treat, cure or prevent any disease or condition, nor should it be used for therapeutic or clinical care purposes. The information is not a substitute for your own health professional's advice and treatment in relation to any specific patient issue. Women's Health Queensland Wide Inc. does not accept any liability for any injury, loss or damage incurred by the use of or reliance on the information. While we have made every effort to ensure the information is accurate, complete and current, Women's Health Queensland Wide Inc. does not guarantee and assumes no legal liability or responsibility for the accuracy, currency or completeness of the information. External resources referred to in this publication should not be taken to be an endorsement or a recommendation of any third party products or services offered and the views or recommendations provided by these external resources do not necessarily reflect those of Women's Health Queensland Wide Inc.